Aa
A
A
A
Close
Dermatology Community
53.6k Members
Avatar universal

Electrolysis Scars

Dear Doctor,

Last April, I had an electrolysis treatment by my daughter who had just completed electrolysis school. After the treatment, I had one month of deep scabs. These scabs turned into red dots, then dark spots. There was also the sudden appearance of wrinkles at the corners of my mouth. I kept hoping that this would get better but within four months of the treatment, the dark spots worsened into what looks like a mustache on my upper lip. By the fifth month, the entire area suddenly became cracked and wrinkled. It is also dry and itchy. There is also what looks like one white freckle as well. The mustache stain faded some over the winter but I am terrified it will return.

Can you tell me what happened to my skin and, if possible, recommend any products (brand names) I might use?

Just sign me,
Waiting in the Dark
19 Responses
563773 tn?1374250139
MEDICAL PROFESSIONAL
Hello,
The lesion that you have described sounds like a scar with post inflammatory hyperpigmentation. The treatment for post inflammatory hyperpigmentation includes various skin creams like hydroquinone, azelaic acid, corticosteroids, tretinoin cream and laser treatment.Apply hydroquinone cream on this scar and it should go away in a few days to months.If it still persists then you can go in for laser treatment, Chemical peeling or microdermabrasion. Avoid picking, harsh scrubbing, and abrasive treatments unless prescribed by a dermatologist during this period.

Hope it helps.Take care and pls do keep me posted on how you are doing or if you have any additional doubts. Kind regards.

Avatar universal
Thank you kindd,
I appreciate the info on the name for the discolouration of my skin as well as your advice on the names of possible treatments. I have heard that with hydroquinone that there is a risk of further darkening of my skin.Since I don't know in what instance that could happen, I'm holding off. I've also heard that these acid creams serve to thin the skin out, which might worsen the wrinkles?  Also I heard that tretinoin could cause hair loss, which would be terribly upsetting in light of my loss facially. Laser, I think would be out of the question because my skin is tan in colour. For now I am avoiding the sun, using a hat and (unfortunately carcinogenic) sun block. Avoiding the sun is a huge inconvenience in that it means covering my face while I'm in the car on a sunny day, not washing the dishes in the daytime because the sink is in front of a window. Not going jogging in the morning, or riding my bike in the daytime, not swimming in a lake and worrying at the bus stop or a walk to the grocery store... My life has become very restricted in my efforts not to look like a ruined bill board but I feel that living with what looks like a mustache scribbled on my face is worse. I can't wear any makeup to cover the pigmentation because it only emphasizes the weird wrinkling around my mouth.

I will be experimenting with different kinds of makeup and sun block and will let you know which are the most effective. If all my efforts to control the pigmentation fail, I may try dermamelan. Have you heard of this product? Do you think it may worsen my problem?

Thank you so much for your response and your kind regards. They mean a lot to me at this time in that I've felt quite alone in this struggle.
P.S. Any idea what the weird wrinkling could be?
Thank you once again
563773 tn?1374250139
MEDICAL PROFESSIONAL
Hello,
Since you are saying that the area has become dry,itchy and wrinkled,so the possibility of eczema is there. It is a form of chronic dermatitis (rash).Allergic reaction is one of the important causes of eczema.

Wash the areas several times with fresh water. Do not use any cosmetic products at the sites. You can apply some calamine lotion at the rash as it will help in soothing the skin. You can take some OTC oral antihistamine medications like Benadryl or Claritin and see if it helps.

For mild-moderate eczema a weak steroid may be used (e.g. hydrocortisone as dermacort), whilst more severe cases require a higher-potency steroid (e.g. clobetasol propionate, fluocinonide).

Eczema can be exacerbated by dryness of the skin. Use good quality moisturizers to prevent moisture loss from the skin.

If still the symptoms do not improve then pls get a clinical examination done by a dermatologist.
Hope it helps.Take care and pls do keep me posted on how you are doing or if you have any additional doubts.Kind regards.

Avatar universal
Hi Kindd, Thank you soo much for your quick response! I have seen these "wrinkles" on one other individual who was scarred by electrolysis. I know it's hard to judge without seeing me, so here is a brief but very specific description. It looks like ridges and grooves at the corners of my mouth almost in a plaid design. There is one short vertical line almost as high as my nostril. There is a short vertical line on one side of my upper lip extending right down to the lip. I also have one pock mark under my nose. The skin texture looks dry and parched with many fine lines that don't extend all the way down to my lip. All of this is on the area that was worked on where the skin is also pigmented. The moisturizer, as you suggested, stops the itchyness. The wrinkles however remain and could be getting worse in that I am begining to see more lines extending to my upper lip on the other side. I fear these wrinkles and grooves could be collagen loss resulting from the depth of the injury to my skin??? My skin seems to have lost it's elasticity and ability to self moisturize in that area. This wrinkling happened very suddenly (to my panicky horror) within a two week time frame in the  fourth month after the electrolysis treatment. The rest of my face is free of wrinkles (no brackets, no crows feet and also, no dry skin) and I had no sign of wrinkles any where beforehand. I've been applying my makeup on the bus in a very closely held hand mirror for years and noticed no gradual onset of lines on my face, let alone anything this drastic and so as you can imagine, I was quite freaked out by this. Could electrolysis gone wrong cause sudden collagen loss or premature aging in the area worked on? What is this weird and sudden wrinkling called and do you think skin can heal itself with proper care?
I'm in a bit of a dilemma in that when I've tried to cover the pigmentation with makeup, the grooves and ridges look much much worse. If you have the chance, I'd much appreciate your opinion.
I have been having difficulty finding a family doctor as there is a shortage where I am from and I've therefore been having  trouble getting a referral. Until then it has been a huge weight off my shoulders to be able to communicate with you and my skin does feel better since I started moisturizing. Thank you once again for your advice, opinion and your kind regards.
563773 tn?1374250139
MEDICAL PROFESSIONAL
Hello,
You have explained the skin lesions very well.After reading your post, I feel that the lesion that you are having is due to scarring and pitting of the skin which is a rare side effect of electrolysis and occurs due to carelessly or rapidly done electrolysis or due to the sensitiveness of the skin to electrolysis.

Unfortunately for this type of scarring or pitting, there is no medical cream as such which can treat it but surgical excision by a good plastic surgeon and laser resurfacing have given promising results.I would therefore recommend these two.All the advertised creams which claim to treat it are an eye wash and although tough for you,but the condition can be treated only from a plastic surgeon or a cosmetologist/dermatologist.Pls consult them for these wrinkles.

I hope it helps.Take care and pls do keep me posted on how you are doing or if you have any additional queries.Kind regards.
Avatar universal
Dear Kindd,
Thank you for the information, suggestions and your kind concern. At this time I am going to see how much I can accomplish without surgery, by keeping my skin out of the sun and or at least protected by sun block. I will look into the cost of these treatments later on. So far I've had some success using a primer under a concealer to minimize the wrinkling and pigmentation. It is very inconvenient though in that I have to keep washing it off to apply sun block every two  hours in order to keep the sun block effective. Sigh
Thank you once again
Have an Answer?
Top Dermatology Answerers
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Learn to identify and prevent bites from summer’s most common pests.
Doctors argue for legislation to curb this dangerous teen trend in the latest Missouri Medicine report.
10 ways to keep your skin healthy all winter long
How to get rid of lumpy fat on your arms, hips, thighs and bottom
Diet “do’s” and “don’ts” for healthy, radiant skin.
Images of rashes caused by common skin conditions